Aspirin in Antacids can Cause Bleeding

Health In Focus   - G J E 4
  • Some antacids used for heartburn contain aspirin
  • The FDA has noted bleeding as a side effect in patients who have taken such antacids
  • The FDA therefore advises re-considering the use of such antacids especially by those at a risk for bleeding

The Food and Drug Administration (FDA) warns people against using antacids containing aspirin for the treatment of stomach related issues due to a risk of stomach or intestinal bleeding.
Aspirin in Antacids can Cause Bleeding
Aspirin in Antacids can Cause Bleeding

Antacids are used to provide relief from symptoms of heartburn like burning in the upper abdomen. They are available over the counter and are commonly used. They usually provide only temporary relief and are generally free from side effects.

‘Aspirin in antacids may cause more side effects like bleeding than benefits in some individuals.’
Antacids commonly contain a combination of magnesium and aluminum compounds, which enhance each other's action and at the same time negate each other's side effects of diarrhea and constipation, respectively. Calcium carbonate is also commonly used as an antacid. Other drugs like ranitidine,famotidine,or proton pump inhibitors like omeprazole, lansoprazole bring about a more sustained reduction in stomach acidity.

The FDA has warned people regarding the use of antacids that contain aspirin. Aspirin is a non-steroidal anti-inflammatory drug (NSAID) that is commonly used to treat headaches and musculoskeletal pains. Low dose aspirin is used to prevent heart disease due to its ability to prevent clotting of blood by interfering with the function of platelets, the blood cells involved in plugging bleeding points.

The anti-platelet effect of aspirin is also responsible for bleeding, a common side effect noted with its use. The FDA has noted eight cases with serious bleeding following the use of antacids containing aspirin since 2009. In some cases, the bleeding was severe enough to require a blood transfusion.

People who are at risk for stomach ulcers and bleeding should particularly avoid this combination. These individuals include those with prior stomach ulcers, people who drink, already have bleeding problems or take other medications that cause bleeding or prevent clotting.

The warning highlights the need to check the label of any drug before consuming, even if it is an over-the-counter drug. Any signs of bleeding following the use an aspirin-containing antacid like severe abdominal pain, blood vomiting and dark stools to be reported the general physician immediately.

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All